The Poincaré-Hopf Theorem for line fields revisited

Diarmuid Crowley, Mark Grant

Research output: Contribution to journalArticle

1 Citation (Scopus)
3 Downloads (Pure)

Abstract

A Poincaré–Hopf Theorem for line fields with point singularities on orientable surfaces can be found Hopf’s 1956 Lecture Notes on Differential Geometry. In 1955 Markus presented such a theorem in all dimensions, but Markus’ statement only holds in even dimensions 2k≥4. In 1984 Jänich presented a Poincaré–Hopf theorem for line fields with more complicated singularities and focussed on the complexities arising in the generalised setting.

In this expository note we review the Poincaré–Hopf Theorem for line fields with point singularities, presenting a careful proof which is valid in all dimensions.
Original languageEnglish
Pages (from-to)187-196
Number of pages10
JournalJournal of Geometry and Physics
Volume117
Early online date29 Mar 2017
DOIs
Publication statusPublished - Jul 2017

Fingerprint

theorems
Line
Singularity
Theorem
differential geometry
lectures
Differential Geometry
Valid

Keywords

  • Poincaré–Hopf theorem
  • Line fields
  • Topological defects
  • Condensed matter physics

Cite this

The Poincaré-Hopf Theorem for line fields revisited. / Crowley, Diarmuid; Grant, Mark.

In: Journal of Geometry and Physics, Vol. 117, 07.2017, p. 187-196.

Research output: Contribution to journalArticle

@article{89b28ae2eea4410ab29c0480a4d00b50,
title = "The Poincar{\'e}-Hopf Theorem for line fields revisited",
abstract = "A Poincar{\'e}–Hopf Theorem for line fields with point singularities on orientable surfaces can be found Hopf’s 1956 Lecture Notes on Differential Geometry. In 1955 Markus presented such a theorem in all dimensions, but Markus’ statement only holds in even dimensions 2k≥4. In 1984 J{\"a}nich presented a Poincar{\'e}–Hopf theorem for line fields with more complicated singularities and focussed on the complexities arising in the generalised setting.In this expository note we review the Poincar{\'e}–Hopf Theorem for line fields with point singularities, presenting a careful proof which is valid in all dimensions.",
keywords = "Poincar{\'e}–Hopf theorem, Line fields, Topological defects, Condensed matter physics",
author = "Diarmuid Crowley and Mark Grant",
year = "2017",
month = "7",
doi = "10.1016/j.geomphys.2017.03.011",
language = "English",
volume = "117",
pages = "187--196",
journal = "Journal of Geometry and Physics",
issn = "0393-0440",
publisher = "Elsevier",

}

TY - JOUR

T1 - The Poincaré-Hopf Theorem for line fields revisited

AU - Crowley, Diarmuid

AU - Grant, Mark

PY - 2017/7

Y1 - 2017/7

N2 - A Poincaré–Hopf Theorem for line fields with point singularities on orientable surfaces can be found Hopf’s 1956 Lecture Notes on Differential Geometry. In 1955 Markus presented such a theorem in all dimensions, but Markus’ statement only holds in even dimensions 2k≥4. In 1984 Jänich presented a Poincaré–Hopf theorem for line fields with more complicated singularities and focussed on the complexities arising in the generalised setting.In this expository note we review the Poincaré–Hopf Theorem for line fields with point singularities, presenting a careful proof which is valid in all dimensions.

AB - A Poincaré–Hopf Theorem for line fields with point singularities on orientable surfaces can be found Hopf’s 1956 Lecture Notes on Differential Geometry. In 1955 Markus presented such a theorem in all dimensions, but Markus’ statement only holds in even dimensions 2k≥4. In 1984 Jänich presented a Poincaré–Hopf theorem for line fields with more complicated singularities and focussed on the complexities arising in the generalised setting.In this expository note we review the Poincaré–Hopf Theorem for line fields with point singularities, presenting a careful proof which is valid in all dimensions.

KW - Poincaré–Hopf theorem

KW - Line fields

KW - Topological defects

KW - Condensed matter physics

U2 - 10.1016/j.geomphys.2017.03.011

DO - 10.1016/j.geomphys.2017.03.011

M3 - Article

VL - 117

SP - 187

EP - 196

JO - Journal of Geometry and Physics

JF - Journal of Geometry and Physics

SN - 0393-0440

ER -